Menopause Symptoms Return When Hormones Stop
More Than Half in Study Had Recurrence of Hot Flashes, Night Sweats
WebMD News Archive
July 12, 2005 -- Three years ago this month, millions of women taking menopausal hormone therapy to improve their heart health got the news that the treatment may be doing them more harm than good.
In the months following the unexpected halting of the now famous Women's Health Initiative (WHI) trial in July 2002, many of these older women were abruptly taken off menopausal hormone therapy. Now a look-back study involving WHI participants provides the clearest picture yet of how they fared.
The review found that more than half of the women who reported hot flashes, night sweats, and other menopausal symptoms when they started taking hormones experienced a recurrence of these symptoms after being taken off the therapy.
North American Menopause Society founder and president Wulf Utian, MD, PhD, tells WebMD that it is not uncommon for women to experience hot flashes and other symptoms associated with menopause for a decade or more. He says a small percentage of women have them for the rest of their lives.
"I have women in their 80s and even 90s who still experience hot flashes and other symptoms," he says. "These women may need to stay on hormones indefinitely."
The new study, which appears in the July 13 issue of The Journal of the American Medical Association, shows women taking estrogen or estrogen plus a progestin were six times more likely to report moderate to severe hot flashes and night sweats following discontinuation of treatment compared with women taking placebo.
These women were also more than twice as likely to report an increase in overall stiffness and pain.